Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

May 29, 2017Choctaw County, Clarke County, Wilcox County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this special weather statement at May 29, 2017, 1:56 AM CDT for Choctaw County, Clarke County, Wilcox County, Alabama; Wayne County, Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2017, 1:56 AM CDT (06:56 UTC)
Expired
May 29, 2017, 3:00 AM CDT
In force
64 min
Issued by
NWS Mobile, AL

Counties Choctaw County, AL, Clarke County, AL, Wilcox County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-397 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS84 KMOB 290656
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
156 AM CDT MON MAY 29 2017
 
ALZ051>055-MSZ067-075-076-290800-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Washington AL-Perry MS-
Greene MS-Wayne MS-
156 AM CDT MON MAY 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTH CENTRAL MONROE...CHOCTAW...NORTHWESTERN
WASHINGTON...NORTHERN CLARKE...WILCOX...NORTHERN PERRY...WAYNE AND
NORTHWESTERN GREENE COUNTIES UNTIL 300 AM CDT...

At 155 AM CDT, the strong thunderstorms were located along a line
extending from near Decatur to near Paulding to Sunrise,and moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Waynesboro, Thomasville, Camden, Butler, Grove Hill, Richton, Clara,
Pine Hill, Lisman, Millry, Buckatunna, Silas, Coffeeville,
Pennington, Vredenburgh, Fulton, Gilbertown, Yellow Bluff, Toxey and
Shawnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8793 3228 8802 3218 8801 3209 8804
      3205 8812 3199 8810 3200 8763 3213 8762
      3213 8752 3227 8751 3227 8744 3220 8733
      3205 8717 3183 8711 3126 8915 3143 8915
      3143 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 0655Z 242DEG 60KT 3241 8904 3199 8901 3132 8920 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 28, 11:37 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 28, 11:37 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1137 PM CDT Sun May 28 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...A large area of deep convection has migrated
eastward into southwest MS and there are indications that storms
will hold together as they track east and southeast during the
pre-dawn hours. Cig bases at IFR to MVFR categories. TSRA will be
of most impact to approaches/departures, bringing brief strong
wind gusts and vsby reducing downpours. /10

&&

.PREV DISCUSSION... /issued 922 PM CDT Sun May 28 2017/

DISCUSSION...See updated information for land areas below.

UPDATE...A complex mesoscale setup with evening analysis showing
a weak outflow boundary having settled southward to the coast
thru the day and is now stalled near the central Gulf coast. To
the west, a very impressive eruption of cold cloud tops and storms
has been evolving from Louisiana to central and southern Texas in
the vicinity of a surface frontal zone where 29.00Z precipitable
water values range from 1.4 to 1.8 inches. Given latest satellite
trends, clouds will continue to thicken overnight from west to
east and will maintain the eastward shift in rain chances thru
the pre-dawn hours to daybreak as shown in latest gridded
forecasts. This is also consistent with the latest high resolution
HRRR model radar reflectivity output. This also out of respect
for the passage of mid-level impulses in the southwest flow aloft, which
will bring a contribution to deep layer ascent. /10

PREV DISCUSSION... /issued 628 PM CDT Sun May 28 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...Generally a few cu around 5 kt with broken, thin
high based cirrus carrying over into the evening. Vsby ok. Winds
are forecast to become light and variable. Potential for late
night low stratus developing with bases ranging from IFR to MVFR
categories. Indications are that some storms could be in the vcty
of the coastal terminals by daybreak Monday due to a weak
boundary near-by. /10

PREV DISCUSSION... /issued 417 PM CDT Sun May 28 2017/

NEAR TERM /Now Through Sunday night/...The outflow boundary
produced by last night's MCS has made it all the way to the I-10
corridor in AL/NW FL. The boundary has been slowing down over the
past few hours as the remnant cold pool weakens. While scattered
showers and storms have developed at times along and ahead of the
boundary, the lack of upper forcing and a warm layer near 850mb
has kept most storms from getting strong even with MLCAPES of
2500-3000 J/kg. The outflow boundary will wash out along the coast
or just offshore by late this afternoon/early evening. Not much
in the way of precip expected through the evening as there will be
some CIN to overcome in the wake of the outflow. However, cannot
rule out an isolated storm along the coast due to the outflow and
over far inland SW AL/SE MS as isolated storms approach from the
west. The big question is when/where does the next best chance of
storms develop. Guidance has struggled through the day with the
mesoscale pattern so confidence is lower than normal. At this
point, it appears a subtle shortwave will approach from the west
early in the morning and serve to initiate scattered convection
along the coast or just offshore around daybreak (potentially
aided by the remnant outflow boundary). Any convection that
develops will move to the northeast with coverage increasing over
inland areas by late morning into the afternoon. Convective
coverage should also be enhanced by a surge of deep layer moisture
with precipitable waters increasing to 1.75-2 inches during the
day. The severe weather risk appears low at this time with 0-6km
shear only 25-30 kt. However, a few strong storms with gusty
winds/small hail are possible. In addition, torrential downpours
and localized nuisance flooding is possible with the increasing
precipitable waters. Lows tonight will be muggy in the lower to
mid 70s. Highs tomorrow tempered some by the increased convection
and will generally be in the low to mid 80s. 34/JFB

SHORT TERM /Monday Through Tuesday night/...Broad upper trof
moving east of the central plains states late Mon will shift east of
the north central gulf gulf states and forecast area by early Wed
morning. Ahead of the upper system a weak frontal boundary near
the surface is still expected to move south and stall near the
MS/AL/NWFL coast by early Tue morning. This frontal boundary will
be the main focus for heavier showers and thunderstorms through
the short term period due to better moisture convergence near and
along the front. Aloft several mid level impulses are noted in the
model guidance generally tracking from east Texas to central and
lower parts of MS and AL through early Wed morning. For Mon night
expect scattered pops across most locations in the forecast area
followed by likely to scattered pops across the forecast area
during the day on Tue, with the best chance of rain generally
along and west of the I-65 corridor. With continued forcing in the
mid levels combined with moderate instability near the surface a
few strong thunderstorms will be possible Mon night through early
Wed. Gusty straight line winds, frequent cloud to ground lightning
and periods of very heavy rain will be the main threats with the
stronger thunderstorms. With training cells over the same location
especially near the front some localized/nuisance flooding will
be possible especially over the western half of the forecast area.

Nighttime lows will continue to be slightly above seasonal averages
through Wed morning with highs running a tad below seasonal averages
each day due to clouds and rain. Lows Mon night will range from the
upper 60s to lower 70s inland and the lower to middle 70s near the
coast. Highs Tues will range from the lower to middle 80s for
most areas except the middle to upper 80s over inland areas well
to the east. Lows Tue night will range from the middle to upper
60s inland and the lower 70s near the coast. Highs Wed will range
from the middle to upper 80s inland and the middle 80s near the
coast.

LONG TERM /Wednesday Through Saturday/...By Wed a weak upper ridge
will be approaching the central gulf coast region from the west with
ridge axis moving east of the forecast by early Fri morning. Expect
drier conditions late Wed through early Fri followed by scattered
pops during the day Fri and Sat. The better rain chances late in the
week are in response to next upper trof approaching from the west
late in the week. Daytime highs look to be near seasonal averages
with night time lows running a few degrees above average. 32/ee

MARINE...A light to moderate south to southwest wind flow will
continue through Mon as high pressure slowly shifts east. Southerly
winds will diminish slightly Tue through midweek as a weak frontal
boundary stalls near the coast. Winds and waves will be higher near
scattered to numerous showers and thunderstorms through midweek. A
light to moderate southerly wind flow can be expected later in the
week. Seas will range from 2 to 3 feet through early in the week
then 2 feet or less from mid to late week. Less coverage of
showers and thunderstorms can be expected late Wed through Thu
night. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 28, 3:31 PM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
331 PM CDT Sun May 28 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-291215-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
331 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

There is a moderate risk for rip currents along the Gulf beaches
of Alabama and Northwest Florida through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A moderate risk for rip currents will continues along the gulf
beaches of Alabama and Northwest Florida through Monday.

A few strong storms are possible across the area on Monday as
scattered showers and thunderstorms develop near the coast in the
morning and spread inland and become more numerous in the
afternoon. Gusty winds, small hail, frequent lightning, and
can be expected with the stronger storms. Torrential downpours are
also likely which may lead to localized minor flooding, especially
in urban and low lying areas.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Saturday.

GMZ630>635-650-655-670-675-291215-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
331 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible over the
Alabama coastal waters by daybreak Monday. A few of the storms
could produce gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms will develop on Monday, especially closer
to shore. A few strong storms with gusty winds and frequent
lightning are possible.

In the hours before

Special weather statement, May 29, 1:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
156 AM CDT MON MAY 29 2017

ALZ051>055-MSZ067-075-076-290800-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Washington AL-Perry MS-
Greene MS-Wayne MS-
156 AM CDT MON MAY 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTH CENTRAL MONROE...CHOCTAW...NORTHWESTERN
WASHINGTON...NORTHERN CLARKE...WILCOX...NORTHERN PERRY...WAYNE AND
NORTHWESTERN GREENE COUNTIES UNTIL 300 AM CDT...

At 155 AM CDT, the strong thunderstorms were located along a line
extending from near Decatur to near Paulding to Sunrise,and moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Waynesboro, Thomasville, Camden, Butler, Grove Hill, Richton, Clara,
Pine Hill, Lisman, Millry, Buckatunna, Silas, Coffeeville,
Pennington, Vredenburgh, Fulton, Gilbertown, Yellow Bluff, Toxey and
Shawnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8793 3228 8802 3218 8801 3209 8804
      3205 8812 3199 8810 3200 8763 3213 8762
      3213 8752 3227 8751 3227 8744 3220 8733
      3205 8717 3183 8711 3126 8915 3143 8915
      3143 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 0655Z 242DEG 60KT 3241 8904 3199 8901 3132 8920

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:05 AM CDTSpecial Marine WarningMOB85 min
May 29, 5:13 AM CDTSpecial Weather StatementMOBBaldwin62 min
May 29, 5:25 AM CDTSpecial Marine WarningMOB50 min
May 29, 6:04 AM CDTSpecial Marine WarningMOB86 min
May 29, 6:10 AM CDTSpecial Weather StatementMOBEscambia65 min
May 29, 6:59 AM CDTSpecial Weather StatementMOBCovington61 min
May 29, 4:42 AM CDTSpecial Weather StatementMOBEscambia63 min
May 29, 5:28 AM CDTSpecial Weather StatementMOBOkaloosa, Santa Rosa77 min
May 29, 5:58 AM CDTSpecial Weather StatementMOBEscambia62 min

Nearby

Special Weather Statements in Alabama, 2017Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.